Investigators have found that patients with breast cancer who have insufficient levels of vitamin D prior to initiating treatment with paclitaxel may be more likely to experience peripheral neuropathy, according to a recent study published by Chen et al in JNCCN–Journal of the National Comprehensive Cancer Network.
Chemotherapy-induced peripheral neuropathy—a common side effect of treatment with paclitaxel and several other anticancer drugs—may present as numbness, tingling, and burning pain in the fingers and toes. The condition can eventually lead to the loss of sensation in the hands and feet. The symptoms of chemotherapy-induced peripheral neuropathy are largely untreatable and can sometimes be permanent, making it critical for patients and oncology health-care providers to monitor for the signs of the condition before the symptoms become intolerable.
Study Methods and Results
In the new study, the investigators used data from the SWOG S0221 study to analyze the outcomes of 1,191 patients with early-stage breast cancer. The investigators found that 20.7% of the patients with vitamin D deficiencies experienced at least a grade 3 level of chemotherapy-induced peripheral neuropathy compared with 14.2% of those with sufficient vitamin D levels. Additionally, they discovered that inducing vitamin D deficiencies in an accompanying mouse model caused neurotoxicity-like symptoms.
The investigators also noted that vitamin D deficiencies were more common in self-reported Black patients, who are often at higher risk of experiencing chemotherapy-induced peripheral neuropathy.
“These results suggest that vitamin D supplementation in patients with lower levels of vitamin D may reduce peripheral neuropathy, and particularly high-grade peripheral neuropathy, which would improve these patients’ long-term quality of life,” emphasized senior study author Daniel L. Hertz, PharmD, PhD, of the University of Michigan College of Pharmacy. “There are barely any negative consequences that come from taking steps to increase vitamin D levels. Patients can easily take safe, inexpensive, and widely available over-the-counter supplements,” he highlighted.
The investigators are currently conducting additional studies to better understanding the role vitamin D supplements may play in improving outcomes in patients with breast cancer who have vitamin D deficiencies.
“This prospective-retrospective analysis of the SWOG S0221 study has revealed a significant association between vitamin D insufficiency and an increased incidence of chemotherapy-induced peripheral neuropathy. This study finding uncovers a new potential strategy to combat [chemotherapy-induced peripheral neuropathy], thereby improving the quality of life for patients [with cancer] undergoing treatment. It is an exciting step forward in our continuous mission of patient-centered cancer care,” commented Mei Wei, MD, of the Huntsman Cancer Institute at the University of Utah and a member of the NCCN Clinical Practice Guidelines in Oncology Panel for Breast Cancer, who was not involved in the study.
“We eagerly await the results of the ongoing study. This research holds the promise of shedding future light on the mechanisms underlying [chemotherapy-induced peripheral neuropathy] and the potential identification of biomarkers that could predict [its] incidence,” she concluded.
Disclosure: For full disclosures of the study authors, visit jnccn.org.The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.